Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 20, 2021Gladwin County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 20, 2021, 5:41 PM EDT for Gladwin County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 5:41 PM EDT (21:41 UTC)
Expired
Jul 20, 2021, 6:15 PM EDT
In force
34 min
Issued by
NWS Gaylord, MI
Hail
0.25 in
Wind
30

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS83 KAPX 202141
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
541 PM EDT Tue Jul 20 2021
 
MIZ041-042-202215-
Arenac MI-Gladwin MI-
541 PM EDT Tue Jul 20 2021

...A strong thunderstorm will impact portions of western Arenac and
northeastern Gladwin Counties through 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alger, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Sterling around 600 PM EDT.
  Standish around 610 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4413 8428 4416 8419 4416 8406 4397 8389
      4392 8404 4400 8405 4400 8417 4392 8417
TIME...MOT...LOC 2141Z 330DEG 21KT 4410 8416 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:42 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 20, 3:42 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
342 PM EDT Tue Jul 20 2021

.NEAR TERM...(Through Tonight)
Issued at 202 PM EDT Tue Jul 20 2021

...Turning a bit cooler tonight...

High impact weather potential: Minimal. A few non-severe
thunderstorms the remainder of this afternoon.

Pattern synopsis and forecast:

Amplified (at least for summer) mid and upper level pattern continues
across NOAM, with northern Michigan centered under northwest flow
between sharp Intermountain West ridge and northeast NOAM centered
troughing. Embedded shortwave trough working its way southeast
across the area early this afternoon, with its attendant cold front
also pushing southeast across lower Michigan. Detachment of best
mid and upper level support to our northeast has resulted in
mainly a dry frontal passage for most, with just some isolated
showers and storms across the northeast parts of our area as
cooler air aloft overtops a marginally unstable lower level
environment.

Mid and upper level flow regime described above continues tonight,
with prevailing northwest flow driving shortwave trough into New
England by sunrise Wednesday. Large area of Canadian high pressure
builds into the region in its wake, forcing cold front to drop into
the lower Ohio Valley by morning.

Primary forecast concerns/challenges:

Addressing lingering shower/storm potential this afternoon and
overnight temperature trends.

Details:

Still can't rule out a few more showers and thunderstorms into very
early this evening, especially across northeast lower Michigan where
low level convergence will be maximized. Minimal cape (less than 1K
joules/kg) and less than impressive mid level lapse rates should
preclude much of a severe concern, although can't rule out some
small hail and marginally gusty winds. High pressure builds into
the area from north to south overnight, bringing with it clearing
skies and cooler temperatures. Expect widespread lows in the
lower and middle 50s, with some of our traditional ice box
locations likely making a run into the upper 40s. Great sleeping
weather indeed.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 318 PM EDT Tue Jul 20 2021

...Low precipitation chances again...

High impact weather potential: Minimal.

A 1022mb high pressure center will be nearly directly overhead at
the beginning of the forecast period, providing mostly clear to
partly cloudy skies, warm temperatures, and fairly light winds
through at least early Thursday. Once again we have a chance of
precipitation in the forecast for Thursday as a quasi warm front
associated with a developing low pressure over the northern Plains
approaches the Great Lakes region. If we went with persistence,
there would be very spotty showers, if any at all. But to account
for the low confidence in the shower potential, there is a broad
(CWA wide) 20-30 pops. High pressure has been battling out the
precipitation the past several days, and if it wins the battle
again, there won't be much to see at all.

Winds will be light Wednesday, with a northerly component and then
become southwesterly ahead of the aforementioned front to our west,
but remaining light. May see some gusts of 10 mph during the
afternoon hours with diurnal mixing.

Temperatures will be in the mid to upper 70s during the daytime,
with Wednesday night lows dipping into the low to mid 50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 318 PM EDT Tue Jul 20 2021

High Impact Weather Potential...Minimal.

Typical summer weather for northern Michigan. There are some hints
of weak disturbances that may produce chances of showers at times,
but all in all, rain-free weather will most likely be the
predominant winner. As these disturbances become closer, timing,
duration, and intensity will be more fine tuned. One thing to watch
will be a possible very slow moving area of return flow associated
with a boundary associated with a system near Hudson Bay. If this
comes to fruition there could be a heavy rain event near the weekend
timeframe. Daytime high temperatures appear to be in the mid 70s to
low 80s, with some hints of warmer weather towards the weekend as
southerly flow advects warmer temperatures and more humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 202 PM EDT Tue Jul 20 2021

MVFR to IFR producing low clouds expected to mix out later this
afternoon and early evening, with skies trending clear overnight
into Wednesday morning. Gusty winds will also subside tonight. No
vis restrictions anticipated.

&&

.MARINE...
Issued at 202 PM EDT Tue Jul 20 2021

Gusty north to northeast winds will gradually subside tonight,
with sub-advisory winds and waves expected through Wednesday night
as high pressure builds into the region. May see a few gusty
thunderstorms into early this evening across Lake Huron.
Otherwise, dry weather is expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ349.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Jul 20, 3:36 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
336 PM EDT Tue Jul 20 2021

MIZ016>018-020>036-041-042-086>088-095>099-211200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
336 PM EDT Tue Jul 20 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

There is a slight chance of thunderstorms through the remainder of
this afternoon across portions of northeast lower Michigan.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms are possible later Thursday and Thursday night
across portions of northern lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
336 PM EDT Tue Jul 20 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

There is a slight chance of thunderstorms the remainder of this
afternoon across portions of northern Lake Huron.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms are possible later Thursday and Thursday night
across portions of northern Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 20, 5:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
541 PM EDT Tue Jul 20 2021

MIZ041-042-202215-
Arenac MI-Gladwin MI-
541 PM EDT Tue Jul 20 2021

...A strong thunderstorm will impact portions of western Arenac and
northeastern Gladwin Counties through 615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alger, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sterling around 600 PM EDT.
  Standish around 610 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4413 8428 4416 8419 4416 8406 4397 8389
      4392 8404 4400 8405 4400 8417 4392 8417
TIME...MOT...LOC 2141Z 330DEG 21KT 4410 8416

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:55 PM EDTSmall Craft AdvisoryAPX24 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.